Texas, 2024High Wind in Texas, March 2, 2024
March 2, 2024 · NWS MAF · 2 events in 2 counties and zones
A trough beginning to dig and then lift across the central to the northern Rocky Mountains with a strong southern subtropical jet stream helped generate westerly high winds across the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough beginning to dig and then lift across the central to the northern Rocky Mountains with a strong southern subtropical jet stream helped generate westerly high winds across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 1, 11:13 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 1, 11:13 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1113 PM CST Fri Mar 1 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 258 PM CST Fri Mar 1 2024
Westerly flow increases across the area through the weekend as a
southern branch of the jet shifts to along the US/Mexico border to
directly over our CWA. Downsloping winds will continue the warming
trend started today, sending highs to the upper 70s to lower 80s on
Saturday. Very dry air and breezy conditions Saturday will increase
the fire weather threat so caution should be exercised by anyone
using outdoor flames this weekend.
Hennig
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 258 PM CST Fri Mar 1 2024
The main focus of the long term remains the windy days seen early
next week in response to a shortwave gliding through northern New
Mexico and Colorado on Sunday. Our CWA finds itself on the southern
edge of the associated jet, though 700mb winds should still reach 35-
40kts across the northern zones. How much cirrus cloud cover will be
key to not only how deep we mix and thus how strong the winds could
get, but also the severity of fire weather concerns. The jet doesn't
appear strong enough over our neck of the woods to warrant much wind
products though high winds are possible in the Guadalupe Mountains.
It will be close, but have held off a watch issuance at this time as
50kt winds don't appear in the column with the latest guidance. A
secondary weak shortwave passes overhead on Monday, serving to
maintain breezy conditions, though less windy than Sunday.
Beyond Monday, flow remains largely zonal through mid-week, and now
in the month of March, the dryline sharpens up some, bisecting the
Permian Basin each afternoon. While very far out in time, NBM is
starting to pick up on some low PoPs in the far eastern Permian
Basin with some afternoon convection possible from the dryline.
Without synoptic assistance, any severe chances are unlikely.
Temperatures stay fairly stable in the low to mid 70s for much of
the week. A weak front Monday night knocks temperatures down a few
degrees for Monday into Tuesday.
-Munyan
&&
.AVIATION...
(06Z TAFS)
Issued at 1110 PM CST Fri Mar 1 2024
VFR prevails through the period. Southwest winds become gusty for
a few hours by afternoon before diminishing around sunset.
&&
.FIRE WEATHER...
Issued at 258 PM CST Fri Mar 1 2024
Over this weekend, a strong trough swing through the central and
northern Rockies with its associated speed max passing over northern
New Mexico and the Texas Panhandle. While our region finds itself on
the southern edge of this jet this weekend, breezy winds will still
develop on Saturday and especially on Sunday. The strongest winds
will be focused primarily across the Guadalupe/Sacramento Mountains,
the southeast New Mexico plains, and the northwestern Permian Basin.
After a somewhat moist end to February, southwesterly surface winds
setting up Saturday brings the return of critical humidity (10-15%)
for both Saturday and Sunday. The resulting RFTIs are 5-6 for
Saturday across portions of southeast New Mexico, but increase to 6-
7 on Sunday owing to the stronger winds.
While near-critical to critical RFTIs are present tomorrow and
Saturday, the recent wetting rains seen Wednesday into Thursday have
brought ERCs below the 50th percentile. Despite this, the dry
afternoons will gradually cure finer fuels back into the 50-75th
range by Saturday/Sunday. Even still, modest overnight recovery on
Saturday morning and the threat for cirrus cloud cover on Sunday
morning brings about some skepticism in the threat for large fire
potential. With this, have withheld any fire products for
Saturday/Sunday at this time. An RFD may be possible for Saturday
but an RFD is likely prudent for Sunday though Red Flag conditions
are possible.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 80 47 79 / 0 0 0 0
Carlsbad 43 77 47 75 / 0 0 0 0
Dryden 46 81 49 82 / 0 0 0 0
Fort Stockton 48 82 50 80 / 0 0 0 0
Guadalupe Pass 45 67 46 66 / 0 0 0 0
Hobbs 41 76 45 76 / 0 0 0 0
Marfa 38 74 38 71 / 0 0 0 0
Midland Intl Airport 44 78 48 77 / 0 0 0 0
Odessa 46 78 49 78 / 0 0 0 0
Wink 43 80 45 79 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...10
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 1, 2:46 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 PM CST Fri Mar 1 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-022100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 PM CST Fri Mar 1 2024 /146 PM MST Fri Mar 1 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
High winds are possible at Guadalupe Pass Sunday into Monday.
Near critical to critical fire weather conditions are possible
Saturday and Sunday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 2, 12:51 AM CST to 10:53 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 2, 4:38 PM CST to 11:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, March 2, 202418 events
- Heavy Snow and High Wind in Colorado, March 2 to 3, 202466 kt wind · 16 events
- Winter Storm and Heavy Snow in Colorado, March 2 to 4, 202415 events
- Heavy Snow in North Dakota, March 2 to 4, 202412 events
- Dense Fog in Missouri, March 2, 202411 events
- High Wind in New Mexico, March 2 to 3, 202460 kt wind · 9 events
- Dense Fog in Kentucky, March 2, 20246 events
- High Wind in Arizona, March 2 to 3, 202462 kt wind · 6 events
- Heavy Snow and High Wind in California, March 2 to 5, 202456 kt wind · 5 events
- Winter Storm and Winter Weather in Colorado, March 2 to 4, 20245 events
- High Wind and Strong Wind in Idaho, March 2, 202451 kt wind · 4 events
- Dense Fog in Indiana, March 2, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169197, 1169199.